Opiates are a class of drugs that are used for their powerful pain relieving properties. As useful as opiates are, they are also very addictive. Discontinuing opiates after using them for long time can cause some uncomfortable withdrawal symptoms.
Opiates are chemical compounds found in the opium poppy plant. This includes active compounds like morphine and codeine, which are widely used in the medical community as potent pain relieving drugs. The problem with this class of medicines is that they produce a sense of well-being, which can be addictive for some. They are also used as a recreational drug by many to achieve that sense of euphoria and feeling high.
So, whether you are a recreational user of the drug or are suffering from chronic pain and have developed an addiction to opiates, when you try to stop using the drug, chances are that you will suffer from the opiate withdrawal symptoms. People who are addicted to opiates feel lethargic, low on energy, anxious and irritable when their body does not receive the drugs. Other symptoms include abdominal cramps, nausea, diarrhoea, hot and cold sweats among others.
Some home remedies can help with these symptoms and might even help to reduce the time duration for the withdrawal symptoms.
Decrease the dose gradually
For most people, stopping the use of opiates might cause strong reactions as their bodies get used to the drug. Gradually lessening the dose of opiates might be the best way to avoid strong effects on the body. However, it can be very difficult to control the quantity and frequency of doses if you are addicted to them, so it is best to ask someone from your family or friends to be in charge.
Over the counter drugs
Over the counter drugs can be used to help with the withdrawal symptoms. For instance, if you are suffering from diarrhoea as a result of stopping the use of opiates, certain OTC drugs meant to treat diarrhoea can help. Some over the counter measures can help to fight the pain and swelling associated with withdrawal. It is important to note that even over the counter drugs should be taken after consulting a medical professional, as it is possible to develop an addiction to some of these drugs too.
Opiate withdrawal can cause nausea and diarrhoea, diminished appetite and you may not feel like eating at all. It is very important to eat right in this phase even if you don’t feel like it. Eating small meals throughout the day can help keep your energy up and provide the much needed strength.
Keep yourself well hydrated and keep taking sips of water throughout the day. If you are nauseous it will be difficult to drink too much water, thus, try mixing electrolyte powders or use fruits like crushed pineapple, cucumber, or mint to flavour your water.
Exercise or take a walk in the park
Certain symptoms such as restless leg syndrome and depression benefit a great deal, if you can manage to improve blood circulation. It will be difficult to exercise due to low energy, but just moving around a bit, taking a walk in the park or cleaning your house is great.
Read more articles in Home Remedies.
All possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; however Onlymyhealth.com does not take any liability for the same. Using any information provided by the website is solely at the viewers’ discretion. In case of any medical exigencies/ persistent health issues, we advise you to seek a qualified medical practitioner before putting to use any advice/tips given by our team or any third party in form of answers/comments on the above mentioned website.